A Clinician’s View of Strategies for Preventing Nsaid-Induced Gastrointestinal Ulcers

Purchase on Springer.com

$29.95 / €24.95 / £19.95*

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Non-steroidal anti-inflammatory drugs (NSAIDs) are among the most commonly prescribed drugs in the world. Each year approximately 100 million NSAID prescriptions are dispensed in the United States [1]. In Canada in 1989, there were 10.7 million prescriptions for NSAIDs [2], a growth rate of 6% per year [3]. In the United Kingdom, nearly 22 million prescriptions for NSAIDs were issued in 1985 [4]. Despite the undoubted efficacy of NSAIDs in pain relief in patients with arthritis and musculoskeletal pain, all have the potential to cause a number of clinically significant gastrointestinal (GI) adverse effects. Although these effects are generally restricted to minor injury to the gastrointestinal mucosa, epidemiological studies have indicated a three- to fourfold increase in gastric ulceration, upper GI bleeding and complicated duodenal ulcer [5], especially in a high-risk population; the sequelae of using NSAIDs may result in life-threatening complications and these may occur without any warning symptoms [6]. The purpose of this article is to review, from a clinician’s point of view, the wide spectrum of GI damage induced by NSAIDs, the possible mechanism of action of NSAIDs and strategies for treating and preventing NSAID-induced GI lesions.